PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - March 2013

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

March 2013 Questions:

Trouble with Ativan and Tinnitus?

Dear Barry,

One of my many doctors thinks the cause of the tinnitus is anxiety and is treating it with Ativan and Seroquel to sleep. Are these the right meds? If not, what meds might help?  When the sound progresses, I get headaches and it is difficult to sleep and to stay in one place. What solutions are there if any?

Thanks for your previous response your answers are very helpful.

Jim

Dear Jim,

Your tinnitus may very well be aggravated by anxiety. Stress and anxiety are the number one cause of increased tinnitus. I don't think they will actually cause tinnitus but, if you already have it, stress and anxiety will definitely make it worse.

You must only use the Ativan for a few weeks and then must get off it. Ativan (generic name lorazepam) is a benzodiazepine tranquilizer. These drugs are extremely addicting and breaking the addiction can be a nightmare.

Seroquel also has many problems. It is also a powerful drug. Your doctors probably know something I don't but you should be careful about this medication. There are over 10,000 lawsuits against the manufacturer, AstraZeneca, for problems caused by the drug.

I don't mean to be totally negative about this but most of these heavy duty medications cause more problems than they solve. I prefer a more natural approach.

GABA is an inexpensive supplement that can be purchased in health food stores. It is a natural tranquilizer and slows the brain thereby helping to reduce tinnitus. L-Tryptophan, another inexpensive supplement, builds up serotonin in the brain and fights depression. Neither of these should be taken while on the medications as there could be interactions. However, when you're off the medications, these supplements should be very helpful.

Regular exercise is also helpful as is hypnotherapy, acupuncture and biofeedback. All of these are therapeutic for tinnitus with no side effects.

Arches Tinnitus Formulas should also be helpful in lowering the sound level.

Wishing you quiet times, Barry Keate

Safe dosage of B-12 for Tinnitus support?

Dear Barry,

Not long ago you advised me that it is OK to take 500 mcg of B-12 a day. I recently picked up a Costco brand and noted it is 5,000 mcg? Is this a safe dosage? It is sub-lingual.

Thank you,

Claudia K.

Dear Claudia,

Our Arches Tinnitus B-12 dosage is 1,000 mcg per sublingual tablet. And yes, 5,000 mcg is a safe dosage. However, there's more to it than that.

Much of the B-12 on the market is cyanocobalamin. This is the older form of the vitamin. It has to be converted to methylcobalamin in the liver and much of the dosage is lost during the conversion. Our product, Arches Tinnitus B12 Formula™, and some other good ones on the market, use methylcobalamin, which does not need to be converted and is more effective. It is considerably more expensive but a highly desirable form of the vitamin.

Also, Vitamin B-12 is normally combined with Folic Acid. This is because they both participate in coenzyme reactions needed for cell growth. They are more effective combined than taken separately. So a higher dosage does not necessarily equate with greater nutritional support.

Provided the product in question is methylcobalamin and is combined with Folic Acid, it should be a safe and healthy product to use. Keep in mind as well that 1,000 mcg is 16,667% of the RDA and we believe very therapeutic and there is a question of how much more B-12 the body is able to process. So more is safe but also may not have any greater benefit.

Wishing you quiet times, Barry Keate

Elavil versus Neuroma  causing Tinnitus

Dear Barry,

My husband, Dave, suffers from severe tinnitus. He was treated with gamma knife radio-surgery almost 4 years ago. He had an acoustic neuroma, medium sized. In retrospect, he should have opted for surgery, now the doctors are saying the tumor swelled and that’s what is causing his tinnitus. He's been to numerous ENT's and has received little help. Two months ago he had 3 seizures in 4 days and was hospitalized for 5 days. After numerous tests they have met, with no answer as to why he suddenly developed seizures.

He now takes seizure medication to protect him. The Elavil he was taking prior to the seizures was removed, because his EKG was not normal had his blood pressure had skyrocketed. Now it is normal. The Elavil was helping him cope. He was taking your Tinnitus Formula, but was told to stop, even though he felt it was helping him. He is very depressed and needs some guidance as to how to live his life under these circumstances. He feels his tinnitus gets worse and worse. Any help you can offer, we'd be most grateful for.

Thank you for your time, Wendi M.

Dear Wendi,

I'm terribly sorry you and your husband have suffered so much from this. Acoustic neuromas can definitely cause tinnitus and is probably the cause of your husband's. However, Elavil also has a possible side effect of causing or increasing tinnitus and may have added to the situation. Elavil also has the possible side effect of causing seizures and may have been the direct cause of his series of seizures. I know they can be helpful but I believe antidepressants are greatly overprescribed and potentially dangerous.

The prescribing doctor most likely told Dave to stop using Arches Tinnitus Formula (ATF) because he was worried about an interaction with Elavil. There is a very rare condition called Serotonin Syndrome that can sometimes occur when Ginkgo biloba, found in ATF, is combined with an antidepressant. Again, this is very rare but the doctor was being cautious in asking him to stop.

If this was the reason, he should be able to continue with ATF now that he's not using Elavil. Please consult with the doctor as to his or her reason for stopping the ATF.

You didn't mention the seizure medication Dave is taking. Some of these can be helpful for tinnitus. Many doctors now realize that tinnitus is an epileptic-like auditory phenomenon and anti-seizure medications can be helpful for both.

Our Tinnitus Library has an article on acoustic neuroma you may be interested in. There is a good story from Mari Quigley Miller who recovered from one and is winning her battle with tinnitus. I hope this is helpful.

Wishing you quiet times, Barry Keate

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.